Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 391, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2003, 11:55 PM CDT for Miller County, Missouri. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 11:55 PM CDT (04:55 UTC)
- Expired
- Jul 19, 2003, 1:15 AM CDT
- In force
- 80 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Miller County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2598 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
645
WUUS53 KSGF 190455
SVRSGF
MOC131-190615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MILLER COUNTY IN MISSOURI
* UNTIL 115 AM CDT.
* AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES WEST OF IBERIA...OR 11 MILES SOUTHEAST OF OSAGE
BEACH...AND MOVING SOUTHEAST AT 30 MPH.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS
OF...SOUTHER MILLER COUNTY.
THE TOWN OF BRUMLEY IS ALSO IN THE PATH OF THIS STORM.
ANOTHER SEVERE THUNDERSTORM WILL MOVE INTO NORTHERN MILLER
COUNTY...AND AFFECT THE TOWNS OF OLEAN...ELDON...AURORA...AND
ETTERVILLE. HAIL UP TO ONE INCH IN DIAMETER...AND WINDS IN EXCESS OF
60 MPH CAN BE EXPECTED WITH THAT SEVERE THUNDERSTORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3841 9245 3841 9260 3836 9271 3803 9252
3806 9220 3830 9222
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:14 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 18, 7:14 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CDT FRI JUL 18 2003 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... SOME BREAKS IN THE CLOUDINESS AND POOLING MOISTURE ALONG THE OUTFLOW/SYNOPTIC BOUNDARY HAS BROUGHT THE ATMOSPHERE TO A BOIL ACROSS OUR CWA (BOTH FIGURATIVELY AND LITERALLY). QUICK LOOK AT 0Z SGF SOUNDING STILL SHOWS THE PRESENCE OF A VERY FORMIDABLE CAP CENTERED AROUND 850MB WITH MLCINH OF NEARLY 200 J/KG. SURFACE ANALYSIS AND SPC MESO ANALYSIS DATA SHOW A PERSISTENT AND STRONG AREA OF MOISTURE CONVERGENCE STRETCHING FROM UNO TO OSCEOLA TO MCI AREA. THUS FAR THE STRONG CAP HAS HELD BACK SURFACES PARCELS FROM TAPPING INTO THE 3000+ J/KG OF MLCAPE...BUT EVIDENCE OF THE CAP WEAKENING IS APPEARING OUT THE WINDOW IN THE FORM OF A TALL AND SKINNY CB WITH AN OVERSHOOTING TOP. SUSPECT THE CAP WILL HOLD OFF SURFACE BASED CONVECTION THIS EVENING...HOWEVER SHOULD ANY SUSTAINED UPDRAFTS DEVELOP THEY WOULD BE TAPPING INTO EXTREME INSTABILITY AND STRONG DEEP LAYER SHEAR AND WOULD LIKELY BECOME SUPERCELLULAR WITH THREAT FOR LARGE IF NOT VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. IZZI && .AVIATION... (00Z TAF DISCUSSION) WOULD EXPECT MAINLY VFR CONDITIONS AT KJLN AND KSGF. OVERALL BEST CHANCES FOR STORMS WILL BE NORTHEAST AND EAST OF KSGF. LOWEST CEILINGS WILL BE IN TWEB ROUTE FROM KSTL-KSGF WITH CONVECTION REMAINING TO THE EAST OF ROLLA/VICHY. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY ALONG AND WEST OF A LINE FROM CASSVILLE TO LAMAR TO VERSAILLES THROUGH 11 PM SATURDAY. .KS...HEAT ADVISORY ALL ZONES THROUGH 11 PM SATURDAY. WFO SGF
Hazardous weather outlook, Jul 18, 11:30 PM CDT, 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1130 PM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS IN EXCESS OF 60 MPH. AREAS AFFECTED AND TIMING: THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST EAST OF A WARSAW...TO SPRINGFIELD...TO BRANSON LINE THROUGH 6 AM. DISCUSSION: A COMPLEX OF THUNDERSTORMS CONTINUED TO ORGANIZE ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI FRIDAY NIGHT. THE STORMS WERE FORMING NORTH AND EAST OF A BOUNDARY THAT EXTENDED FROM KANSAS CITY TO WEST PLAINS. LOW LEVEL WINDS FROM THE SOUTH SOUTHWEST WILL CONTINUE TO INTERSECT THIS BOUNDARY...AND FEED VERY MOIST AND UNSTABLE AIR INTO THE STORM COMPLEX. THE STORMS WILL GENERALLY MOVE SOUTH AND SOUTHEAST BUT DEVELOP WESTWARD WITH TIME. SOME OF THESE STORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS...AS VERTICAL WIND SHEAR IS FAVORABLE FOR ORGANIZED STORMS. A LAYER OF WARM AIR AT THE MID-LEVELS OF THE ATMOSPHERE MAY INHIBIT THE WESTERN EDGE OF THE STORMS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS OVERNIGHT WILL BE EAST OF THE SPRINGFIELD AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH EARLY MONDAY...AS SEVERAL UPPER AIR DISTURBANCES WILL INTERACT WITH THE UNSTABLE AIRMASS OVER THE REGION. THE GREATEST LIKELIHOOD FOR THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY. IN ADDITION...MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON SATURDAY...AS HEAT INDICES MAY ONCE AGAIN EXCEED 100 DEGREES ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT EAST OF A NEVADA TO ANDERSON LINE...WITH THE GREATEST THREAT OF SEVERE THUNDERSTORMS BEING EAST OF A WARSAW...TO MARSHFIELD...TO GAINESVILLE LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Local storm report, Jul 18, 10:13 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM OSAGE BEACH MO .75 INCH HAIL
07/18/03 CAMDEN REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 18, 10:17 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 PM 1 E SUNRISE BEACH MO .88 INCH HAIL
07/18/03 CAMDEN REPORTED BY EMERGENCY
MANAGEMENT.
1016 PM LAKE OZARKS WEST MO .88 INCH HAIL
07/18/03 CAMDEN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 18, 10:35 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 1 E LAKE OZARK MO 1.75 INCH HAIL
07/18/03 MILLER SILVER DOLLAR SIZE HAIL.
REPORTED BY PUBLIC.Local storm report, Jul 18, 10:48 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM 7 S ALTON MO .75 INCH HAIL
07/18/03 OREGON DIME SIZE HAIL REPORT
RELAYED BY PASSING
MOTORIST. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 11:01 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM ELDON MO FLOOD
07/18/03 MILLER SEVERAL CITY STREETS ARE
UNDER WATER. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 11:08 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1107 PM ELDON MO 1 INCH HAIL
07/18/03 MILLER QUARTER SIZE HAIL AND 50
MPH WINDS. REPORTED BY
LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:52 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 53 min |
| Jul 18, 8:45 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 60 min |
| Jul 18, 8:52 PM CDT | Flash Flood Warning | SGF | Miller, Morgan | 4 hr |
| Jul 18, 8:53 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 52 min |
| Jul 18, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 65 min |
| Jul 18, 9:44 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Morgan | 61 min |
| Jul 18, 10:01 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 59 min |
| Jul 18, 10:14 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 61 min |
| Jul 18, 10:45 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 60 min |
| Jul 18, 10:46 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 44 min |
| Jul 19, 12:09 AM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 81 min |
| Jul 19, 12:42 AM CDT | Flash Flood Warning | SGF | Miller, Phelps, Pulaski | 4 hr |
| Jul 19, 1:06 AM CDT | Flash Flood Warning | SGF | Oregon | 4 hr |
| Jul 19, 1:15 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 75 min |
| Jul 19, 1:30 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 75 min |
| Jul 19, 2:19 AM CDT | Flash Flood Warning | SGF | Texas | 4 hr |
| Jul 19, 3:47 AM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
| Jul 19, 3:56 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 34 min |
| Jul 19, 4:58 AM CDT | Flash Flood Warning | SGF | Oregon | 3 hr |
| Jul 19, 6:28 AM CDT | Flash Flood Warning | SGF | Shannon, Texas | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.